Background & aims: Use of dabigatran, an inhibitor of thrombin, increases the risk of gastrointestinal bleeding (GIB). However, it is not clear whether gastroprotective agents (GPAs) prevent GIB in dabigatran users. We investigated the risk of GIB and the role of gastroprotective agents (including proton pump inhibitors and histamine type-2-receptor antagonists) in patients using dabigatran.
Methods: We performed a retrospective cohort study using a population-wide database managed by the Hong Kong Hospital Authority. Patients newly prescribed dabigatran from 2010 through 2013 were included in the analysis. Poisson regression was used to assess the risk of GIB in dabigatran users by incidence rate ratio (IRR), adjusted for patient characteristics, comorbidities, and concurrent medications.
Results: Among the 5041 patients newly prescribed dabigatran, 124 (2.5%) developed GIB during follow-up evaluation (4.2/100 patient-years). The risk of GIB in this population increased among patients 75 years and older (IRR, 2.47; 95% confidence interval [CI], 1.66-3.68), patients with a history of peptic ulcers or GIB (IRR, 2.31; 95% CI, 1.54-3.46), and patients who used aspirin (IRR, 1.52; 95% CI, 1.03-2.24). Concomitant use of gastroprotective agents was associated with a reduced risk of GIB (IRR, 0.52; 95% CI, 0.35-0.77). Subcategory analysis showed that use of proton pump inhibitors (IRR, 0.53; 95% CI, 0.31-0.91) or histamine type-2-receptor antagonists (IRR, 0.61; 95% CI, 0.40-0.94) were associated with a lower risk of GIB. Further analysis showed that the risk reduction by gastroprotective agents was significant for only upper GIB (IRR, 0.29; 95% CI, 0.15-0.54), and only for patients with a prior history of peptic ulcers or GIB (IRR, 0.14; 95% CI, 0.06-0.30).
Conclusions: In the Hong Kong population, use of gastroprotective agents was associated with a reduced risk of GIB in patients taking dabigatran. The association was stronger for upper GIB than lower GIB, and in patients with a prior history of peptic ulcers or GIB.
Keywords: Anticoagulant; Drug Side Effect; H2RA; PPI.
Copyright © 2015 AGA Institute. Published by Elsevier Inc. All rights reserved.